Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 10, 2016, 8:23 PM EDT for St. Lawrence County, New York. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2016, 8:23 PM EDT (00:23 UTC)
- Expired
- Sep 10, 2016, 9:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:37 PM EDT | TSTM WND DMG | Hammond, NY | TREES DOWN |
| Sep 10, 8:43 PM EDT | TSTM WND DMG | 4 S Morristown, NY | TREES AND WIRES DOWN IN BRIER HILL NY |
| Sep 10, 9:09 PM EDT | TSTM WND GST 46 | 2 S Ogdensburg, NY | MESONET STATION OGDENSBURG AIRPORT /KOGS/. |
| Sep 10, 9:09 PM EDT | NON-TSTM WND GST 46 | 2 S Ogdensburg, NY | MESONET STATION OGDENSBURG AIRPORT /KOGS/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WUUS51 KBTV 110023
SVRBTV
NYC089-110115-
/O.NEW.KBTV.SV.W.0050.160911T0023Z-160911T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
823 PM EDT SAT SEP 10 2016
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ST. LAWRENCE COUNTY IN NORTHERN NEW YORK...
* UNTIL 915 PM EDT
* AT 822 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KRING POINT
STATE PARK...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...HEUVELTON...EDWARDSVILLE...LISBON...DE PEYSTER...
RENSSELAER FALLS...HAMMOND...SOUTH HAMMOND...NORTH HAMMOND...
CHIPPEWA BAY...JACQUES CARTIER STATE PARK AND SCHERMERHORN LANDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4441 7582 4441 7579 4442 7579 4442 7581
4443 7577 4444 7578 4445 7575 4447 7577
4447 7578 4451 7575 4476 7540 4476 7542
4477 7541 4477 7538 4480 7534 4453 7525
4437 7578 4439 7583
TIME...MOT...LOC 0022Z 242DEG 49KT 4441 7591
HAIL...<.75IN
WIND...60MPH
$$
JMG2 follow-up statements
839
WWUS51 KBTV 110048
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
848 PM EDT SAT SEP 10 2016
NYC089-110115-
/O.CON.KBTV.SV.W.0050.000000T0000Z-160911T0115Z/
ST. LAWRENCE NY-
848 PM EDT SAT SEP 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN ST. LAWRENCE COUNTY...
AT 846 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DE PEYSTER...
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...HEUVELTON...EDWARDSVILLE...LISBON...DE PEYSTER...
RENSSELAER FALLS...HAMMOND...SOUTH HAMMOND...NORTH HAMMOND...CHIPPEWA
BAY...JACQUES CARTIER STATE PARK AND SCHERMERHORN LANDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BURLINGTON.
BOATERS ON THE SAINT LAWRENCE RIVER SHOULD SEEK SAFE HARBOR
IMMEDIATELY.
&&
LAT...LON 4441 7582 4441 7579 4442 7579 4442 7581
4443 7577 4444 7578 4445 7575 4447 7577
4447 7578 4451 7575 4476 7540 4476 7542
4477 7541 4477 7538 4480 7534 4460 7528
4437 7578 4439 7583
TIME...MOT...LOC 0046Z 242DEG 49KT 4456 7551
HAIL...<.75IN
WIND...60MPH
$$
JMG745
WWUS51 KBTV 110111
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
911 PM EDT SAT SEP 10 2016
NYC089-110121-
/O.EXP.KBTV.SV.W.0050.000000T0000Z-160911T0115Z/
ST. LAWRENCE NY-
911 PM EDT SAT SEP 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. LAWRENCE
COUNTY WILL EXPIRE AT 915 PM EDT...
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM.
LAT...LON 4441 7582 4441 7579 4442 7579 4442 7581
4443 7577 4444 7578 4445 7575 4447 7577
4447 7578 4451 7575 4476 7540 4476 7542
4477 7541 4477 7538 4480 7534 4460 7528
4437 7578 4439 7583
TIME...MOT...LOC 0111Z 242DEG 49KT 4472 7509
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 8:02 PM EDT, 21 minutes earlier.
Area forecast discussion, Sep 10, 8:02 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Burlington VT 802 PM EDT Sat Sep 10 2016 .SYNOPSIS... A cold front will sweep across New York tonight reaching Vermont around dawn accompanied by a band of showers and a few thunderstorms, especially in northern New York, some with locally heavy rain and gusty winds. The cold front will clear the area on Sunday with gusty winds and drier and cooler weather. High pressure will bring mostly sunny and seasonably mild weather through Tuesday. A cold front on Wednesday will result in a taste of fall for late week. && .NEAR TERM /THROUGH SUNDAY/... As of 713 PM EDT Saturday...Modest updates to sky cover, pops and sensible weather over the next 6 hours to account for current observational trends. Warm front has lifted bodily northward and is clearing north into southern Canada as of 700 pm with deepening moist southerly flow now surging into the forecast area. Meanwhile, a surface cold front is trudging steadily east across the lower Great Lakes and is oriented along or just west of a line of strong convection from Lake Ontario south and west through the Buffalo metro area into northeast Ohio. Based off latest CAM output, we've lowered pops considerably east of the St Lawrence Valley until later this evening, after which the eastward progress of the surface front will push the then weakening band of showers/storms across the forecast area. With a deeply moist airmass (PWATS to 2.0 inches) advecting atop the area, locally heavy downpours will remain possible. However, it increasingly appears the best threat of strong to locally severe storms will be confined to the western slopes of the Adirondacks into the St. Lawrence Valley where juxtaposition of lingering instability and robust boundary layer wind fields will occur this evening in a typical high shear/low CAPE environment. Indeed, latest KTYX VWP profiles support recent hi-res model output suggesting 40-50 kt southwesterly flow will occur in the 1-2 kft band immediately preceding the line of showers/storms this evening in this area. Thus any small low-topped line segments and/or short bowing segments, if they develop, will be watched closely - generally in the 8 pm to midnight time frame. By later tonight, the weakening band of showers/isolated storms will push steadily through the forecast area, pushing into our eastern VT by sunrise or shortly thereafter. Current forecast low temperatures and cloud cover/dewpoint fields largely remain on track so little other changes needed at this point. Prior discussion from 221 PM EDT Saturday... Sunday: By sunrise...cold front is quickly approaching the Champlain Valley with showers largely across VT quickly exiting as cold front passes. Behind the front...developing strong cold air advection under building high pressure will promote deep mixing tapping into an exiting low/mid level jet around 30-40kt at 925-850mb. This should account for skies trending to partly sunny by the afternoon and winds gusting through the day in the 25-35mph range. After about a week of above normal temperatures, it will seem cool BUT we'll finally see a return to near normal highs ranging from the mid 60s to mid 70s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 221 PM EDT Saturday...Sunday night through Tuesday will be largely dominated by high pressure building from the Ohio River Valley into the Northeast before moving offshore with a warmer return flow on Tuesday ahead of next cold front. Mainly clear skies Sunday night with light winds and recent rainfall will set the stage for dense radiational fog to develop in the climo favored river valleys and mountain hollows. Also...new colder airmass will help lower temps into the 40s with possibly some upper 30s in NEK and Adirondacks but 50s along the lake shore. Highs Monday will be a few degrees milder than Sunday with plentiful sunshine and lack of cold air advection...back to seasonable 70s. Another mainly clear night on Monday night but one day removed from precipitation and some slight gradient developing. Areas of fog still likely but not as widespread as Sunday night/Monday morning and not as cool. On Tuesday...return flow and decent amount of sun until afternoon will moderate temperature back to above seasonable levels in the mid 70s to lower 80s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 221 PM EDT Saturday...Not much change from what we've been talking about the past few days. A strong cold front Tuesday night/Wednesday brings fall to the north country with High pressure dominating the rest of the work week. Tuesday night through Wednesday we continue to highlight the chance for some showers as strong cold front looks to swing through. Overall the system is pretty progressive so rainfall not looking to be a big deal, but behind the front strong cold air advection with high pressure building southeastward from south/central Canada will usher in a seasonally cold airmass which will dominate our weather right through the end of the work week. Clearing skies Wednesday night then mainly clear through early Friday with some clouds thereafter as return flow begins as high pressure begins to slides south and east. A cold night both Wed and Thu Nights and a cool day on Thursday despite plenty of sunshine. On Friday...temperatures moderate back to seasonable levels. The combination of departing ridge and approaching northern stream trough means southwest flow with more clouds...milder temperatures on Saturday and leaning toward dry conditions although conflicting guidance lends to lower confidence by Saturday afternoon. && .AVIATION /00Z Sunday THROUGH Thursday/... Through 00Z Monday...Complex forecast with immediate concern being a combination of showers and thunderstorms around the Saint Lawrence Valley and LLWS from low level jet moving in from the west. VFR conditions expect throughout most of the period, exception of MVFR vis/cigs with showers and t-storms with cold frontal passage 03Z-12Z. Wind shear expected out of the SW at 35-45kts around 2kft at KMSS and KSLK this evening before gusts develop after 06Z. LLWS also possible at KMPV and KRUT mainly between 05Z-10Z, while channeling up the Champlain Valley will keep surface winds higher, especially with gusts developing at KBTV 06Z through the rest of the period. Front and associated showers will exit east mid to late Sunday morning. Clouds will diminish but wind gusts will remain with sustained NW 10-15kts gusts 20-30kts throughout the day. Outlook 00Z Monday through Thursday... 00z Mon-06z Wed: Mainly VFR under high pressure except LIFR nocturnal fog possible SLK/MPV Sunday night and again Monday night, mainly 06-13Z. 06z Wed-06z Thu: VFR with MVFR possible in showers associated with a cold front. 06z Thu onward: VFR under high pressure. && .MARINE... Southerly winds have been increasing to 15 to 20 kts with gusts as high as 29 knots at Diamond Island in the last hour ahead of a strong cold front. Waves increasing to 1 to 3 feet on average but again could be higher on the open waters tonight. That strong cold front will reach Lake Champlain between 5 and 7 a.m. and may be accompanied by a band of heavy showers lasting an hour or so along with a chance of a thunderstorm and potentially locally stronger winds. Behind the cold front on Sunday, winds will shift to SW then gradually W then NW during the afternoon again around 15 to 25 knots. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...SLW NEAR TERM...JMG/KGM/SLW SHORT TERM...SLW LONG TERM...SLW AVIATION...KGM MARINE...Verasamy
Hazardous weather outlook, Sep 10, 4:55 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 455 AM EDT SAT SEP 10 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-110900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 455 AM EDT SAT SEP 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS ARE EXPECTED TO THROUGH EARLY AFTERNOON TODAY FOLLOWED BY A FEW THUNDERSTORMS IN THE ST. LAWRENCE VALLEY OF NEW YORK LATER IN THE DAY INTO TONIGHT AND THERE IS A SLIGHT CHANCE THEY WILL BE SEVERE...PRODUCING STRONG GUSTY WINDS ESPECIALLY IN NEW YORK. THE SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO VERMONT BY EARLY SUNDAY MORNING BUT SHOULD BE WEAKER BY THAT POINT. OTHERWISE, A BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS. WINDS MAY GUST TO 25 TO 35 MPH ESPECIALLY IN THE CHAMPLAIN AND ST LAWRENCE VALLEYS AND IN THE HIGHER TERRAIN LATE TODAY AND TONIGHT CONTINUING EARLY SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 9:14 PM EDT | Special Weather Statement | BTV | St. Lawrence | 61 min |
| Sep 10, 10:50 PM EDT | Special Weather Statement | BTV | St. Lawrence | 55 min |
| Sep 10, 11:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 49 min |
| Sep 10, 11:48 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 27 min |
| Sep 11, 12:12 AM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 63 min |
| Sep 11, 1:01 AM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Sep 11, 1:16 AM EDT | Special Weather Statement | BTV | Franklin | 59 min |
| Sep 11, 1:53 AM EDT | Special Weather Statement | BTV | Franklin | 67 min |
| Sep 11, 2:53 AM EDT | Special Weather Statement | BTV | Clinton | 52 min |
| Sep 11, 3:38 AM EDT | Special Weather Statement | BTV | Essex | 52 min |
| Sep 11, 4:27 AM EDT | Special Weather Statement | BTV | Essex | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.